A Case of Abdominal Perforation in a COVID+ Patient Treated With Tocilizumab and Corticosteroids.
Coronavirus Disease 2019 (COVID-19) was first identified in Wuhan province in China in late 2019. Around 15% of patients that develop severe acute respiratory syndrome from COVID-19 also develop severe COVID-19 pneumonia. Since the pandemic's start, various treatments including remdesivir, dexamethasone, baricitinib, convalescent plasma, and tocilizumab have been approved by the Center for Disease Control (CDC). We present a case of a 62-year-old male hospitalized due to COVID-19 pneumonia and was initially treated with methylprednisolone and remdesivir, and later with tocilizumab. Soon after, he developed an abdominal perforation which was surgically treated. In terms of abdominal perforation, proposed mechanisms including the pathogenesis due to the presence of specific angiotensin-converting enzyme 2 (ACE-2) receptors located throughout the gastrointestinal tract, glucocorticoid steroid inflammatory suppression, in addition to the documented adverse effects from tocilizumab which has been previously reported. In summary, tocilizumab may increase the risk of abdominal perforation, especially when used in combination with steroids to treat COVID-19 because steroids may suppress clinical exam findings for abdominal perforation.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices